Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 579, NWS Norman, OK

July 3, 20164 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 3, 2016, 6:36 PM CDT for 4 counties in Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2016, 6:36 PM CDT (23:36 UTC)
Expired
Jul 3, 2016, 7:15 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cleveland County, OK, Lincoln County, OK, Oklahoma County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 16 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:33 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 3, 6:33 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
633 PM CDT SUN JUL 3 2016

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
Strong/severe thunderstorms have formed along a weak frontal
system from near KOUN northeast to KTUL and beyond. Additional
storms have begun to form along a surface trough from KOUN
southwest to KSPS and KABI. This assembly of storms is expected to
move slowly toward the southeast (while individual storms mostly
move toward the east).

A layer of stratus is forecast to move south from Kansas into
central and northern Okalhoma, bringing mainly MVFR ceilings,
although a few hours of IFR could happen, especially at KPNC.
There is also a chance that thunderstorms, now over the High
Plains, may affect KSPS-KHBR toward sunrise, but the chance is
rather low.

&&

.PREV DISCUSSION... /issued 337 PM CDT SUN JUL 3 2016/

DISCUSSION...
Severe storms will be possible across central and southern parts
of CWA through at least mid-evening. Along with a primary impact
potential for damaging wind gusts with strongest storms, there
will be a heavy rain and flash flood threat especially this
evening across southeast portions of Oklahoma. Coverage and high
flash flood guidance values, covering an area that has not see
much rain recently, will preclude flood watch.

Convective potential will remain tomorrow mainly across the Red
River Valley near stalled frontal boundary. Again, damaging wind
gusts and heavy rain will be the primary concerns. Each day of the
coming week will see a chance for at least isolated storm activity
as models slower and less aggressive with building ridge. Chances
increase a bit late in the week with a potential week front making
its way south from the Central Plains.

Heat will be a concern this week, with several locations seeing
near and above 105 heat index values this afternoon. No
significant cooling expected for tomorrow and outside of
northwest and west-central Oklahoma, dewpoints are expected to be
as high or higher next few days. This has resulted in a Heat
Advisory for all but far northern and western Oklahoma through
Tuesday. This advisory may be expanded in space/time Tuesday into
mid-week as confidence increases on hotter temperatures spreading
farther north. Drier air over far western Oklahoma will likely
keep those locations with heat indices closer to dry bulb temps.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  94  75  96 /  40  10  10  10
Hobart OK         71  98  75 101 /  10  10  10  20
Wichita Falls TX  76  99  78 101 /  30  20  20  10
Gage OK           65  96  71 100 /   0  10  10  20
Ponca City OK     67  91  76  97 /  30   0  10  20
Durant OK         77  93  76  95 /  60  30  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory until 8 PM CDT Tuesday for OKZ018>020-023>032-
     037>048-050>052.

TX...Heat Advisory until 8 PM CDT Tuesday for TXZ084>090.

&&

06/10/23
Hazardous weather outlook, Jul 3, 11:51 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1151 AM CDT SUN JUL 3 2016

OKZ004>048-050>052-TXZ083>090-041000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1151 AM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF CENTRAL AND EASTERN OKLAHOMA. THE SLIGHT
RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM STILLWATER TO EL
RENO TO LAWTON TO WICHITA FALLS TEXAS. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ABOUT MID-AFTERNOON ALONG THE NORTHWEST PARTS
OF THE SLIGHT RISK AREA...THEN ADVANCE SOUTHEAST THROUGH THIS
EVENING. THE RISK OF SEVERE THUNDERSTORMS WILL EXTEND FROM ABOUT 3
PM TO 11 PM. THE PRIMARY RISK FROM THE STORMS WILL BE DAMAGING
WIND GUSTS...WHILE FLOODING RAIN AND HAIL WILL ALSO BE POSSIBLE.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS FROM
3 PM TO 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY FOR
PORTIONS OF FAR WESTERN AND SOUTHWESTERN OKLAHOMA AND ADJACENT
PARTS OF WESTERN NORTH TEXAS. SUPPORTED BY A WEAK SURFACE
LOW...SCATTERED THUNDERSTORMS MOVING EAST...OFF THE TEXAS
PANHANDLE...WILL MOVE INTO FAR WESTERN AND SOUTHWESTERN OKLAHOMA
THROUGH THE MID TO LATE AFTERNOON HOURS. DAMAGING WIND GUSTS...AND
HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. THUNDERSTORM
CHANCES WILL LINGER THROUGH THE OVERNIGHT INTO TUESDAY.

.HEAT...
TEMPERATURES WILL CONTINUE TO GRADUALLY INCREASE THIS WEEK. BY
MIDWEEK...HEAT INDICES MAY APPROACH THE 100 TO 107 DEGREE RANGE
ACROSS THE REGION EACH AFTERNOON.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 3, 5:57 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT SUN JUL 3 2016

TXZ086-090-032315-
CLAY TX-WICHITA TX-
557 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAY AND
SOUTHEASTERN WICHITA COUNTIES UNTIL 615 PM CDT...

AT 556 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
WICHITA FALLS...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WICHITA FALLS...DEAN...SHEPPARD AFB...PLEASANT VALLEY AND CASHION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3393 9866 3407 9850 3406 9848 3407 9845
      3395 9827 3383 9851 3384 9853
TIME...MOT...LOC 2256Z 223DEG 17KT 3393 9853

11
Special weather statement, Jul 3, 5:59 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT SUN JUL 3 2016

OKZ039-040-044-045-TXZ090-032330-
COTTON OK-JEFFERSON OK-GARVIN OK-STEPHENS OK-CLAY TX-
559 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTON...
NORTHWESTERN JEFFERSON...WESTERN GARVIN...EASTERN STEPHENS AND
NORTHEASTERN CLAY COUNTIES UNTIL 630 PM CDT...

AT 556 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES EAST OF BRAY TO 7 MILES EAST OF COMANCHE TO 4 MILES SOUTHWEST
OF HASTINGS...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WAURIKA...COMANCHE...RYAN...VELMA...BYERS...FOSTER...HASTINGS...
LOCO...ADDINGTON...SUGDEN...SOUTHEASTERN WAURIKA LAKE AND PERNELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3409 9831 3435 9800 3462 9777 3482 9746
      3457 9749 3450 9754 3450 9756 3448 9756
      3395 9795
TIME...MOT...LOC 2256Z 233DEG 26KT 3463 9774 3436 9783 3417 9814

11
Special weather statement, Jul 3, 6:13 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT SUN JUL 3 2016

TXZ086-089-090-032345-
CLAY TX-ARCHER TX-WICHITA TX-
613 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...NORTHEASTERN
ARCHER AND SOUTHEASTERN WICHITA COUNTIES UNTIL 645 PM CDT...

AT 612 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES NORTHEAST OF WICHITA FALLS TO 8 MILES EAST OF HOLLIDAY...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WICHITA FALLS...PETROLIA...DEAN...JOLLY...
SHEPPARD AFB AND LAKESIDE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3375 9869 3411 9840 3402 9815 3378 9835
TIME...MOT...LOC 2312Z 250DEG 18KT 3395 9844 3384 9856

11
Special weather statement, Jul 3, 6:19 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT SUN JUL 3 2016

OKZ028-040-032345-
MCCLAIN OK-GARVIN OK-
619 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCLAIN AND
NORTHWESTERN GARVIN COUNTIES UNTIL 645 PM CDT...

AT 618 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LINDSAY...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3468 9758 3478 9767 3512 9762 3490 9724
TIME...MOT...LOC 2318Z 214DEG 31KT 3479 9760

11
Special weather statement, Jul 3, 6:25 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT SUN JUL 3 2016

OKZ044-045-TXZ090-040000-
COTTON OK-JEFFERSON OK-CLAY TX-
625 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTON...
NORTHWESTERN JEFFERSON AND NORTHEASTERN CLAY COUNTIES UNTIL 700 PM
CDT...

AT 624 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR ADDINGTON TO 3 MILES NORTHEAST OF BYERS...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WAURIKA...RYAN...BYERS...HASTINGS...ADDINGTON...
SUGDEN AND SOUTHEASTERN WAURIKA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3408 9832 3429 9807 3429 9759 3396 9800
TIME...MOT...LOC 2324Z 272DEG 19KT 3424 9794 3411 9816

11
Local storm report, Jul 3, 6:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 E HARRAH              35.49N 97.11W
07/03/2016  E1.00 INCH       LINCOLN            OK   PUBLIC

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:02 PM CDTSpecial Weather StatementOUNJackson28 min
Jul 2, 7:14 PM CDTSpecial Weather StatementOUNHarper46 min
Jul 2, 7:31 PM CDTSpecial Weather StatementOUNJackson, Kiowa, Tillman44 min
Jul 2, 7:49 PM CDTSpecial Weather StatementOUNHarper26 min
Jul 2, 8:14 PM CDTSpecial Weather StatementOUNHarper16 min
Jul 2, 8:17 PM CDTSpecial Weather StatementOUNTillman43 min
Jul 2, 8:24 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa, Tillman51 min
Jul 2, 9:07 PM CDTSpecial Weather StatementOUNHarper23 min
Jul 2, 9:17 PM CDTSpecial Weather StatementOUNComanche, Cotton28 min
Jul 2, 9:25 PM CDTSpecial Weather StatementOUNHarper35 min
Jul 2, 9:52 PM CDTSpecial Weather StatementOUNHarper23 min
Jul 2, 10:14 PM CDTSpecial Weather StatementOUNWoods31 min
Jul 2, 10:43 PM CDTSpecial Weather StatementOUNWoods32 min
Jul 3, 3:05 PM CDTSpecial Weather StatementOUNLogan25 min
Jul 3, 3:12 PM CDTHeat AdvisoryOUNAlfalfa, Atoka, Blaine, Bryan, Caddo, Canadian and 33 more4 days
Jul 3, 3:49 PM CDTSpecial Weather StatementOUNPayne26 min
Jul 3, 3:58 PM CDTSevere Thunderstorm WarningOUNPayne47 min
Jul 3, 4:06 PM CDTSpecial Weather StatementOUNPayne24 min
Jul 3, 4:10 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne50 min
Jul 3, 4:12 PM CDTTornado Warning Tornado observedOUNPayne48 min
Jul 3, 4:15 PM CDTTornado WarningOUNLincoln, Logan30 min
Jul 3, 4:43 PM CDTSevere Thunderstorm WarningOUNPayne62 min
Jul 3, 4:44 PM CDTTornado WarningOUNLincoln, Logan31 min
Jul 3, 4:55 PM CDTSevere Thunderstorm WarningOUNNoble, Payne20 min
Jul 3, 4:59 PM CDTSevere Thunderstorm WarningOUNPayne25 min
Jul 3, 5:08 PM CDTSpecial Weather StatementOUNLincoln37 min
Jul 3, 5:11 PM CDTAreal Flood AdvisoryOUNLincoln, Payne2 hr
Jul 3, 5:11 PM CDTSpecial Weather StatementOUNStephens34 min
Jul 3, 5:14 PM CDTTornado WarningOUNLincoln31 min
Jul 3, 5:17 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma43 min
Jul 3, 5:37 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens23 min
Jul 3, 5:50 PM CDTSpecial Weather StatementOUNOklahoma25 min
Jul 3, 5:58 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie32 min
Jul 3, 5:59 PM CDTSpecial Weather StatementOUNJefferson, Stephens31 min
Jul 3, 6:00 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma45 min
Jul 3, 6:11 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Oklahoma2 hr
Jul 3, 6:19 PM CDTSpecial Weather StatementOUNMcClain26 min
Jul 3, 6:25 PM CDTSpecial Weather StatementOUNJefferson35 min
Jul 3, 6:26 PM CDTSevere Thunderstorm WarningOUNLincoln49 min
Jul 3, 6:40 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson23 min
Jul 3, 6:52 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie38 min
Jul 3, 6:53 PM CDTAreal Flood AdvisoryOUNCotton, Jefferson3 hr
Jul 2, 7:04 PM CDTSpecial Weather StatementOUNKnox26 min
Jul 2, 8:11 PM CDTSevere Thunderstorm WarningOUNKnox38 min
Jul 2, 9:10 PM CDTSpecial Weather StatementOUNArcher, Wichita35 min
Jul 2, 9:45 PM CDTSpecial Weather StatementOUNArcher, Wichita30 min
Jul 3, 4:49 PM CDTSpecial Weather StatementOUNArcher, Clay26 min
Jul 3, 5:57 PM CDTSpecial Weather StatementOUNWichita18 min
Jul 3, 6:13 PM CDTSpecial Weather StatementOUNClay32 min
Jul 3, 6:44 PM CDTSpecial Weather StatementOUNArcher31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.